Kansas, 2013Flash Flood in Kansas, May 31, 2013
May 31, 2013 · NWS EAX · 1 event in 1 county or zone
A thunderstorm with very heavy rain, caused flash flooding in Johnson County, during the early morning hours of May 31, 2013. A strong low level jet, combined with an unstable airmass, led to the thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm with very heavy rain, caused flash flooding in Johnson County, during the early morning hours of May 31, 2013. A strong low level jet, combined with an unstable airmass, led to the thunderstorm development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 3:11 AM CST, 2 hours 28 minutes earlier.
Area forecast discussion, May 31, 3:11 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
411 AM CDT Fri May 31 2013
.SHORT TERM...(Today and Tonight)
Issued at 410 AM CDT FRI MAY 31 2013
Convection early this morning will persist through sunrise, with the
potential for more storms again this afternoon. Environment across
eastern Kansas and northern Missouri remains somewhat stabilized
from the the excessive rain the region received Thursday, however a
speed max ejecting through the Central Plains early this morning has
brought considerable focus back to areas from central Kansas east
into west central Missouri. Moisture advection within the speed max
has proven more than sufficient to initiate thunderstorms early this
morning. Storms early this morning are elevated in nature, thanks to
the stable boundary layer, but source region for the speed max is,
and will continue to, tap MUCAPE values across southern Kansas and
Oklahoma around 3000 J/KG, with effective shear values ranging above
50 knots. This will make storms through the early morning hours
rather volatile, with large hail and torrential rain the primary
threats. Activity through sunrise will generally range between
Highway 50 and Highway 36, as this region will be the focus for
continued mass convergence as long as the speed max is moving
through. Speed max will be to veer off after sunrise, likely
allowing the storms to transit from intense thunderstorms into
widespread rain for several hours this morning, therefore the severe
thunderstorm watch in effect for parts of our forecast area this
morning only runs through 8 AM.
Thunderstorm activity from this morning will likely take much of the
morning to run its course, bringing more saturating rain to the
region. Potential for redevelopment is there for the afternoon hours
if this mornings storms dissipate quickly enough to allow for
surface destabilization later on. Storm initialization should get a
boost this afternoon as a front across eastern Nebraska into central
Kansas begins to sweep through northern Missouri as the parent
circulation across the Northern Plains begins to shift farther east.
However, focus for afternoon convection should set up a little
farther east and south, limiting the likely POPs to the southeastern
half of the outlook area, from east central Kansas through northeast
Missouri. Large hail and torrential rain continue to look like the
major threats later this afternoon into this evening.
.LONG TERM...(Saturday through Thursday)
Issued at 410 AM CDT FRI MAY 31 2013
Looking into the weekend, it finally appears that we will have a
small respite from the storms. Parent trough giving us our current
round of storms will finally transit far enough east to take the
focus off the Plains States. This presents us with a dry forecast
after any potential lingering storm activity Saturday morning fades
away. Currently, forecast looks dry through Monday, with below
normal temperatures --Sunday might not make it out of the 60s--.
Unfortunately, our forecast does not remain dry. By Monday night,
models are advertising the beginning of another round of rain as yet
another trough begins to swing out of the Pacific Northwest into the
Northern Plains, interacting with the shortwave ridge that will be
in place. Confidence is not high enough to say that next work week
will be like this past work week, but the potential looks to be
there for more excessive rainfall next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1220 AM CDT FRI MAY 31 2013
Scattered convection forming along a west-east band from central KS
into west central MO is likely the start of a convective complex that
will evolve overnight as the southerly low level jet over central KS
and OK ramps up. The 00z NAM and latest HRRR seem to have the nest
handle on the current situation and followed the general theme of
increasing convective activity into the terminals as we move into the pre-
dawn hours of Friday morning. With increasing confidence on a
convective complex forming have lowered ceilings into the MVFR
category with MVFR visibilities. Should the expected complex take
dead aim on any of the terminals the risk of IFR
ceilings/visibilities will increase...and most likely in the 10-13z
time period.
Should see convection drop off considerably by mid morning with
ceiling improving to VFR. Still the potential for late
afternoon/early evening re-development of convection but with
continued low confidence it will affect the KMCI/KMKC terminals.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through this evening FOR KSZ025-057-060-
102>105.
MO...FLASH FLOOD WATCH through this evening FOR MOZ001>008-011>017-
020>025-028>033-037>040-043>046-053-054.
&&
SHORT TERM...Cutter
LONG TERM...Cutter
AVIATION...MJHazardous weather outlook, May 31, 4:29 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 AM CDT FRI MAY 31 2013
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
529 AM CDT FRI MAY 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
THIS MORNING....AN UNSTABLE AIRMASS HAS SPREAD BACK INTO THE REGION
LEADING TO THE DEVELOPMENT OF STRONG THUNDERSTORMS ACROSS EAST
CENTRAL KANSAS INTO CENTRAL MISSOURI. WHILE THERE IS A SMALL THREAT
FOR THESE STORMS TO BECOME SEVERE WITH LARGE HAIL...THE PRIMARY
THREAT WILL BE VERY HEAVY RAINFALL. THUNDERSTORMS MAY REDEVELOP
ACROSS PARTS OF CENTRAL MISSOURI THIS AFTERNOON AND EARLY IN THE
EVENING HOURS...THOUGH SPECIFICS WITH RESPECT TO THE LOCATION WILL
DEPEND HIGHLY ON THIS MORNINGS THUNDERSTORM ACTIVITY. .ANY STORMS
THAT DO REDEVELOP LATER TODAY WILL BRING WITH THEM THREAT FOR LARGE
HAIL...DAMAGING WINDS...AND TORRENTIAL RAIN.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA
THROUGH THIS EVENING. THE FOCUS FOR THE HEAVIEST RAINFALL WILL BE ACROSS
AREAS GENERALLY SOUTH OF THE MISSOURI RIVER FROM EARLY THIS MORNING
THROUGH THIS EVENING. BUT RECENT HEAVY RAINFALL HAS SATURATED SOILS
ACROSS THE ENTIRE REGION AND ANY ADDITIONAL HEAVY RAINS MAY LEAD TO
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE THREAT OF THUNDERSTORMS WILL RETURN TO THE REGION MONDAY
NIGHT...AND IS CURRENTLY EXPECTED TO PERSIST THROUGH THURSDAY. MORE
TORRENTIAL RAIN IS LIKELY FROM STORMS NEXT WEEK...THOUGH THE THREAT
OF SEVERE WEATHER IS LESS CLEAR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON IN CENTRAL
MISSOURI. IN ADDITION...RAINFALL MEASUREMENTS...AS WELL AS OBSERVED
FLOODING REPORTS...ARE GREATLY APPRECIATED.
CUTTER
In the hours before
Local storm report, May 31, 2:56 AM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
356 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM HAIL GLADSTONE 39.21N 94.56W
05/31/2013 M0.75 INCH CLAY MO EMERGENCY MNGR
&&
CUTTERLocal storm report, May 31, 3:20 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 AM HAIL 1 N MISSOURI CITY 39.25N 94.30W
05/31/2013 E0.88 INCH CLAY MO TRAINED SPOTTER
&&
CUTTERLocal storm report, May 31, 3:57 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
457 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL 2 NW KANSAS CITY 39.14N 94.58W
05/31/2013 M1.00 INCH CLAY MO BROADCAST MEDIA
RELAY OF REPORT OF QUATER SIZE HAIL AT MKC CHARLES
WHEELER DOWNTOWN AIRPORT BY BROADCAST MEDIA
&&
BOOKBINDERLocal storm report, May 31, 4:08 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM HAIL 3 E LIBERTY 39.24N 94.36W
05/31/2013 M1.00 INCH CLAY MO PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
BOOKBINDERSpecial weather statement, May 31, 4:45 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
545 AM CDT FRI MAY 31 2013
KSZ105-MOZ037-038-043-311130-
CASS MO-JACKSON MO-JOHNSON KS-LAFAYETTE MO-
545 AM CDT FRI MAY 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND WESTERN LAFAYETTE...SOUTHERN JACKSON AND
NORTHWESTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 630 AM
CDT...
AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OLATHE
TO LEE'S SUMMIT...AND MOVING EAST AT 25 MPH.
A FEW POCKETS OF HAIL UP TO THE SIZE OF DIMES ARE EXPECTED WITH
THESE STORMS...ALONG WITH TORRENTIAL FLOODING RAINFALL AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
LAKE LOTAWANA...LENEXA...LEAWOOD...RAYTOWN...ODESSA...OAK GROVE...
GRAIN VALLEY...BLUE SPRINGS...LONE JACK...LAKE TAPAWINGO...
WELLINGTON...TARSNEY LAKES...LAKE LAFAYETTE...UNITY VILLAGE...BATES
CITY AND NAPOLEON.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN MISSOURI BETWEEN MILE MARKERS 14 AND 40.
I-35 IN KANSAS BETWEEN MILE MARKERS 214 AND 223.
I-435 LOOP FROM MILE MARKERS 66 TO 83.
I-470 BETWEEN MILE MARKERS 0 AND 16.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3916 9399 3914 9396 3917 9394 3893 9387
3891 9396 3892 9411 3888 9411 3874 9479
3874 9483 3892 9486
TIME...MOT...LOC 1044Z 249DEG 22KT 3894 9425 3885 9472
BOOKBINDERLocal storm report, May 31, 5:33 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
633 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM HEAVY RAIN GARDNER 38.81N 94.93W
05/31/2013 M2.19 INCH JOHNSON KS ASOS
HOURLY RAINFALL BETWEEN 5 AND 6 AM.
0553 AM HEAVY RAIN 4 SE OLATHE 38.85N 94.76W
05/31/2013 M2.57 INCH JOHNSON KS ASOS
HOURLY RAINFALL BETWEEN 5 AND 6 AM
&&
BOOKBINDERFlash Flood, Johnson
- When
- May 31, 5:39 AM CST to 11:39 AM CST
- Where
- Johnson County, 2.33 mi E of Olathe to 2.3 mi E of Olathe
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.877, -94.777
Cars were reported stranded due to high water, around 151st and Lindenwood, and at 139th and Mur-Lin.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 31, 201321 deaths · 35 injured · $1.3 million · EF3 · 76 events
- Tornadoes and Flash Flooding in Missouri, May 31, 20139 injured · $60 million · EF3 · 27 events
- Tornadoes and Hail in Illinois, May 31, 2013EF3 · 14 events
- Rip Current in Florida, May 31, 20131 death · 1 event
- Rip Current in Florida, May 31, 20131 death · 1 event
- Tornadoes and Flash Flooding in Illinois, May 31, 2013$1.1 million · EF1 · 38 events
- Tornadoes and Hail in Oklahoma, May 31, 20132 injured · $154,000 · EF1 · 36 events
- Tornado and Damaging Wind in Tennessee, May 31, 2013$208,000 · EF1 · 2 events
- Hail in Iowa, May 31, 2013$62,000 · 1.75 in hail · 9 events
- Damaging Winds in Ohio, May 31, 2013$55,000 · 56 kt wind · 11 events
- Hail and Damaging Wind in Minnesota, May 31, 2013$30,000 · 1.75 in hail · 16 events
- Flood in Wyoming, May 31, 2013$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452566.